Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 1, 2020Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 1, 2020, 1:48 PM EDT for Caroline County, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 1:48 PM EDT (17:48 UTC)
Expired
Jul 1, 2020, 2:30 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly

County Caroline County, MD

The radar

The Dover AFB radar (KDOX), 35 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS81 KPHI 011748
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Wed Jul 1 2020

MDZ020-011830-
Caroline-
148 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAROLINE COUNTY...

At 148 PM EDT, a strong thunderstorm was located over Harmony, or 11
miles east of Easton, moving southeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Federalsburg, Preston, Agner, Harmony and Smithville. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 7577 3868 7580 3870 7580 3871 7584
      3869 7592 3880 7593 3881 7590 3882 7590
      3884 7573 3865 7571
TIME...MOT...LOC 1748Z 328DEG 6KT 3879 7586 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:47 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 1, 10:47 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1047 AM EDT Wed Jul 1 2020

.SYNOPSIS...
Low pressure in the upper atmosphere is forecast to remain over
New England into tonight. The feature is expected to slide
southeastward on Thursday and Friday. A cold front approaching
from the northeast is anticipated to pass through our region on
Friday evening. High pressure is forecast to nose into New
Jersey, eastern Pennsylvania, Delaware and northeastern Maryland
from the northeast and east for Saturday and Sunday. A
weakening cold front may arrive from the northwest early in the
new week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Daytime heating continues and Cu/Sc fields developing across the
area. Scattered showers are across Delmarva, offshore Atlantic
City and most recently across nrn NJ in Somerset county. Local
downpours and gusty winds with the activity. Coverage of the
showers should increase and tstm activity also will be sct for
the most part. Pops were raised for most areas in the most
recent ESTF. Winds will be mostly light and variable today,
perhaps favoring a N or NW direction. Temps were not changed and
should be a bit below normal in the upper 70s/low 80s in most
areas for maxs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As the short wave trough axis moves eastward over the Atlantic
and loss of diurnal heating, showers and thunderstorms will
gradually come to dissipate in a similar manner to yesterday
after sunset with only a few lingering into the early overnight
hours. With this, the cut-off low will finally begin to see its
pathway out of our lives as it begins to shear out into a
positive tilt. After showers dissipate, a quiet night will ensue
with light and variable winds and temperatures dropping into
the mid to upper 60s. Patchy fog cannot be ruled out, especially
in areas that see rainfall closer to evening without
appreciable time to evaporate. Neglected to mention this in the
grids with low confidence at this point.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The mid level low is forecast to continue drifting to the
southeast and farther out to sea on Thursday. It will gradually
lose its influence over our weather. We are anticipating only
scattered clouds for Thursday and Thursday night with little
chance for precipitation.

A back door cold front is expected to reach the northern coast
of New Jersey on Friday afternoon before pushing through much
the rest of our region on Friday evening. The very warm humid
air ahead of the boundary will likely provide enough instability
to result in scattered showers and thunderstorms from Friday
afternoon into Friday night.

High pressure is forecast to nose into our region from the
northeast and east for Saturday and Sunday. The sky is
anticipated to be mostly sunny both days with only a very
limited chance of a shower or thunderstorm.

The model guidance is not in very good agreement for the early
part of the new week. A weak cold front may drop into our region
at that time. Also, there are varying ideas regarding low
pressure moving off the Southeast coast. We will continue with
the forecast of very warm humid conditions along with a chance
of mainly afternoon and evening showers and thunderstorms for
Monday and Tuesday.

Temperatures during the period from Thursday through Tuesday
should be seasonable. It looks as though the warmest day will be
Friday, ahead of the backdoor cold front. Saturday should be a
bit cooler than the other days due to the development of a
northeast to east wind in the wake of the boundary.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally VFR attm with recent MVFR CIG developing at
KPNE. Showers and thunderstorms are beginning to develop and
should continue to increase in coverage thru the afternoon. AMDS
expected with tstms. Light and variable winds generally 5 knots
or less with a northerly direction favored. Showers may linger
awhile after 00Z, but should generally dissipate after sunset.
Local and temporary restrictions to MVFR possible with these
showers and thunderstorms. Moderate confidence.

Tonight...VFR with scattered showers early. Patchy fog
possible. Light northwesterly winds up to 5 knots. High
confidence.

Outlook...

Thursday...Early morning MVFR/IFR conditions are possible, then
mainly VFR. Variable wind 5 to 10 knots. Medium confidence.

Thursday night...Mainly VFR with the potential for areas of
MVFR/IFR in fog and low clouds after 06Z. Variable wind 6 knots
or less. Medium confidence.

Friday...Early morning MVFR/IFR conditions are possible, then
mainly VFR. A chance of afternoon showers and thunderstorms with
local MVFR/IFR conditions. Variable wind 5 to 10 knots. Low
confidence.

Friday night...Mainly VFR with the potential for MVFR ceilings
developing. A chance of evening showers and thunderstorms with
local MVFR/IFR conditions. East to northeast wind 5 to 10 knots.
Low confidence.

Saturday...MVFR ceilings are possible in the morning, then
mainly VFR. Northeast to east wind 5 to 10 knots. Low
confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less.
Medium confidence.

Sunday...Mainly VFR. Southeast to south wind 5 to 10 knots.
Medium confidence.

&&

.MARINE...
Sub-advisory conditions are expected today and tonight with
easterly winds from 5 to 10 knots turning southwesterly
overnight. Seas from 1 to 3 feet. Scattered thunderstorms with
locally higher winds and seas.

Outlook...

Thursday through Sunday...No marine headlines are anticipated.

Rip Currents...

With waves in the surf zone increasing to 2 to 3 feet and a
long period onshore swell developing today, expect the risk for
dangerous rip currents to increase to moderate for the beaches
of Atlantic, Ocean, and Monmouth counties. The highest chance
for rip current should be during the morning hours during low
tide. The risk falls back to low on Thursday as onshore flow
abates.

&&

.TIDES/COASTAL FLOODING...
We are coming up on a full moon this weekend and the level of the
astronomical high tides will continue to rise through that time.
The evening high tides are over a foot higher than those in the
morning.

We may begin to see some spotty minor flooding along the coasts
of New Jersey and Delaware on Thursday evening. A developing
east to northeast wind for late Friday into Saturday may cause
somewhat more widespread minor flooding around the evening high
tides on both days. The minor flooding could work its way up
Delaware Bay and into the tidal Delaware River, as well. We are
not anticipating any issues with the morning high tides. We will
continue to monitor trends over the coming days.

We are not expecting any tidal flooding on the upper eastern
shore of Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...PO
Short Term...Davis
Long Term...Iovino
Aviation...Davis/Iovino/PO
Marine...Davis/Iovino
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 1, 4:04 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Wed Jul 1 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>024-027-
PAZ054-055-060>062-070-071-101>106-020815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-025-026-020815-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-020815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 1:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
117 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HEAVY RAIN       MILFORD                 38.91N 75.43W
07/01/2020  M4.00 INCH       SUSSEX             DE   TRAINED SPOTTER

            FELL WITHIN THE LAST HOUR.

&&

SFJ
Special weather statement, Jul 1, 1:30 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
130 PM EDT Wed Jul 1 2020

NJZ013-020-011815-
Ocean-Western Monmouth-
130 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN AND SOUTHERN
MONMOUTH COUNTIES...

At 130 PM EDT, a strong thunderstorm was located over Clarksburg, or
15 miles east of Trenton, moving southeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Toms River, Lakewood, Jackson, Howell, Lakehurst, Allentown,
Farmingdale, Roosevelt, Six Flags Theme Park, Cedar Glen West,
Jacksons Mills, Cassville, Adelphia, Clarksburg, Vista Center,
Woodruff, Cedar Glen Lakes, Imlaystown, Whiting and Cream Ridge.

This includes Interstate 195 in New Jersey between mile markers 9 and
33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4018 7410 3989 7444 4018 7459 4025 7448
      4026 7443
TIME...MOT...LOC 1730Z 300DEG 12KT 4020 7447

Gorse
Local storm report, Jul 1, 1:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
135 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       OLD BRIDGE              40.36N 74.33W
07/01/2020  E1.42 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            FELL WITHIN ONE HALF HOUR.

&&

SFJ
Local storm report, Jul 1, 1:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
143 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       OLD BRIDGE              40.36N 74.33W
07/01/2020  E1.42 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            FELL WITHIN ONE HALF HOUR.

1240 PM     HAIL             MILFORD                 38.91N 75.43W
07/01/2020  E0.25 INCH       SUSSEX             DE   PUBLIC

            TIME ESTIMATED FROM RADAR.

0100 PM     HAIL             HARRINGTON              38.93N 75.58W
07/01/2020  E0.25 INCH       KENT               DE   TRAINED SPOTTER

0117 PM     HEAVY RAIN       MILFORD                 38.91N 75.43W
07/01/2020  M4.00 INCH       SUSSEX             DE   TRAINED SPOTTER

            FELL WITHIN THE LAST HOUR.

&&
Special weather statement, Jul 1, 1:45 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
145 PM EDT Wed Jul 1 2020

NJZ020-022-024>027-011830-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Southeastern Burlington-
145 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATLANTIC AND SOUTH
CENTRAL OCEAN COUNTIES...

At 144 PM EDT, a strong thunderstorm was located near Tuckerton, or
10 miles northeast of Atlantic City, moving southeast at 15 mph.

Wind gusts up to 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Tuckerton, Port
Republic, Longport, Pomona, Mystic Island and Linwood.

This includes the following highways...
 Garden State Parkway between mile markers 29 and 50.
 Atlantic City Expressway between mile markers 0 and 13.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3952 7464 3961 7437 3959 7419 3933 7438
      3922 7461
TIME...MOT...LOC 1744Z 297DEG 13KT 3951 7435

Gorse
Special weather statement, Jul 1, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Wed Jul 1 2020

MDZ020-011830-
Caroline-
148 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAROLINE COUNTY...

At 148 PM EDT, a strong thunderstorm was located over Harmony, or 11
miles east of Easton, moving southeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Federalsburg, Preston, Agner, Harmony and Smithville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 7577 3868 7580 3870 7580 3871 7584
      3869 7592 3880 7593 3881 7590 3882 7590
      3884 7573 3865 7571
TIME...MOT...LOC 1748Z 328DEG 6KT 3879 7586

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:53 AM EDTSpecial Weather StatementPHIMorris37 min
Jul 1, 11:08 AM EDTAreal Flood AdvisoryPHIMorris, Somerset102 min
Jul 1, 12:28 PM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth119 min
Jul 1, 12:39 PM EDTSpecial Marine WarningPHI96 min
Jul 1, 1:30 PM EDTSpecial Weather StatementPHIOcean45 min
Jul 1, 1:45 PM EDTSpecial Weather StatementPHIAtlantic45 min
Jul 1, 2:17 PM EDTSpecial Weather StatementPHIOcean43 min
Jul 1, 2:25 PM EDTSpecial Weather StatementPHIAtlantic35 min
Jul 1, 2:55 PM EDTSpecial Weather StatementPHIAtlantic65 min
Jul 1, 3:10 PM EDTFlash Flood WarningPHIAtlantic3 hr
Jul 1, 3:17 PM EDTSpecial Marine WarningPHI88 min
Jul 1, 3:20 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland55 min
Jul 1, 4:05 PM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland3 hr
Jul 1, 4:15 PM EDTSpecial Weather StatementPHICape May45 min
Jul 1, 5:09 PM EDTSpecial Weather StatementPHICumberland51 min
Jul 1, 5:27 PM EDTAreal Flood AdvisoryPHICumberland, Salem55 min
Jul 1, 7:06 PM EDTSpecial Weather StatementPHISomerset24 min
Jul 1, 12:15 PM EDTSpecial Weather StatementPHISussex45 min
Jul 1, 12:36 PM EDTSevere Thunderstorm WarningPHISussex54 min
Jul 1, 1:11 PM EDTAreal Flood WarningPHIKent, Sussex3 hr
Jul 1, 4:57 PM EDTSpecial Weather StatementPHINew Castle48 min
Jul 1, 5:37 PM EDTSpecial Weather StatementPHIKent38 min
Jul 1, 6:03 PM EDTSpecial Weather StatementPHIKent42 min
Jul 1, 7:04 PM EDTSpecial Weather StatementPHIKent41 min
Jul 1, 7:46 PM EDTSpecial Weather StatementPHICaroline59 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.